Alert archive / Maine / Wind Advisories in 2016
Wind Advisory 14, NWS Caribou, ME
NWS Caribou, ME issued this wind advisory at Dec 1, 2016, 8:03 AM EST for Hancock County, Washington County, Maine. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Dec 1, 2016, 8:03 AM EST (13:03 UTC)
- Expired
- Dec 1, 2016, 12:21 PM EST
- In force
- 4 hr
- Issued by
- NWS Caribou, ME
Counties Hancock County, ME, Washington County, ME
The radar
The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 13:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 1.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 466 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 589 m²/s²
- 0-3 km storm-relative helicity
- 972 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
272 WWUS71 KCAR 011303 NPWCAR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CARIBOU ME 803 AM EST THU DEC 1 2016 ...GUSTY SOUTHEAST WINDS EXPECTED INTO EARLY THIS AFTERNOON... MEZ029-030-012000- /O.NEW.KCAR.WI.Y.0014.161201T1303Z-161201T2000Z/ COASTAL HANCOCK-COASTAL WASHINGTON- INCLUDING THE CITIES OF...ELLSWORTH...BAR HARBOR...BLUE HILL... EASTPORT...MACHIAS...CHERRYFIELD 803 AM EST THU DEC 1 2016 ...WIND ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM EST THIS AFTERNOON. * WINDS...SOUTHEAST 15 TO 25 MPH WITH GUSTS UP TO 50 MPH. * TIMING...INTO THIS AFTERNOON. * IMPACTS..SCATTERED POWER OUTAGES ARE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ DUDA
1 follow-up statement
075 WWUS71 KCAR 011721 NPWCAR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CARIBOU ME 1221 PM EST THU DEC 1 2016 MEZ029-030-011830- /O.CAN.KCAR.WI.Y.0014.000000T0000Z-161201T2000Z/ COASTAL HANCOCK-COASTAL WASHINGTON- INCLUDING THE CITIES OF...ELLSWORTH...BAR HARBOR...BLUE HILL... EASTPORT...MACHIAS...CHERRYFIELD 1221 PM EST THU DEC 1 2016 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN CARIBOU HAS CANCELLED THE WIND ADVISORY. THE STRONGEST WINDS HAVE MOVED EAST OF THE AREA...THEREFORE THE WIND ADVISORY HAS BEEN CANCELLED. $$ DUDA
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this wind advisory went out at Dec 1, 7:00 AM EST, 1 hour 3 minutes earlier.
Area forecast discussion, Dec 1, 7:00 AM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
700 AM EST Thu Dec 1 2016
.SYNOPSIS...
Low pressure will develop in the Gulf of Maine this morning before
moving east into the Canadian Maritimes tonight. A weak surface
boundary will cross the state on Friday with northwest flow
continuing through the weekend. High pressure will then build in
early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
700 am update...
Sfc low has dvlpd as expected just off the seacoast of NH.
Greatest 3-hr pressure falls are occurring just to the south of
Penobscot Bay and expect low wl trek up along the coast thru the
day tda. Moderate-heavy pcpn at times is falling this mrng, all
snow north of a Dover-Springfield line with rain to the south. Hv
issued an SPS for locally heavy snow north of a Millinocket to
Danforth line for the morning as snowfall rates of 1-2 inches per
hour are expected to result in vry hazardous driving conds. With
12-hr qpf amnts thru 00z of btwn 1.2 and 1.4 inches, cannot rule
out snow accums in excess of a foot acrs the St. John Vly.
Sfc low wl rapidly deepen this mrng and cannot rule out a gust to
40kts on the immediate coast. Wl pass on to oncoming shift to keep
an eye on potential.
Prev discussion blo...
Precipitation has overspread entire CWA as of 09z. Transition line
btwn snow and rain looks to be from about extrm srn Piscataquis
Cnty ewd twd Grand Lake. Area webcams showing snow falling in the
Milo and Dover-Foxcroft area but expect these area shud start to
mix in another hour given the mvmnt seen from KGYX correlation
coefficient which has a good handle on the mix line.
Hv nudged the transition line slightly further north to account
for further north track of sfc low, in which majority of guidance
indicates it wl be right along the coast if not slightly inland.
This, in turn, has cut down on snowfall amnts acrs srn sxns of
winter headlines and hv adjusted the end times of advisory area to
end earlier.
Overall, still expecting a burst of hvy snow acrs nrn areas btwn
about 11z and 17z tda where 1-2 inch per hr amnts are certainly
possible. Snowfall accums in this timeframe wl range fm 5-9 inches
in northern Aroostook. Still expecting storm totals of 10-14
inches acrs the higher terrain with arnd 10 inches expected
elsewhere acrs the nrn part of the county.
As pcpn lifts north, expect that moisture wl be lost in the
dendrite lyr lvg areas with drizzle and/or freezing drizzle fm
late morning into the aftn hrs. Exception looks to be far north
where may retain enuf moisture to keep ice crystals in the cloud
and hv worded it as snow showers or patchy freezing drizzle.
Either way, expect a glaze of ice mainly to the north of a
Katahdin-Bridgewater line.
NW flow conts bhnd low as it heads east into the Maritimes. This
wl result in upslope flow acrs the higher terrain in the
northwest.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY/...
Snow showers will be possible, mainly in the north, for the end
of the week as an upper shortwave pivots across the state. The
best chance of snow will come Friday afternoon into the evening as
this is when the best forcing moves through. Accumulation will be
minor, mainly an inch or less, though locally higher amounts are
possible across the higher terrain of the North Woods. We'll see
another weaker shortwave on Saturday which may spit out a few snow
showers as well. Friday's high temperatures will max out in the
mid 30s north and the lower to mid 40s south. After early morning
lows in the mid and upper 20s, Saturday will see daytime
temperatures a good 5 to 10 degrees colder than on Friday.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
The weather looks to be quiet for a good part of next week as
high pressure builds across New England. This high will usher in a
cold airmass; temperatures are expected to be below normal right
into the middle of the week. The next shot of precipitation
arrives late Wednesday, with just some snow showers over the North
Woods.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
NEAR TERM: All terminals are IFR this morning. Moderate to heavy
snow will affect PQI, CAR and FVE through 18z this afternoon. HUL
will likely mix with -SN and -PL between 14z and 20z. BGR and BHB
will see -RA through 17z before going to -DZ and BR.
BGR and BHB will see LLWS through 16z with E winds at 2kft
between 40-50kts.
SHORT TERM: MVFR conditions are likely at the northern terminals
Friday through Saturday. Scattered snow showers will threaten
IFR/LIFR, particularly 18z Fri to 06z Sat. BGR and BHB will mainly
stay VFR, but occasional MVFR ceilings are possible through
Sunday. High pressure will bring prevailing VFR conditions to all
sites after 12z Monday.
&&
.MARINE...
NEAR TERM: Gale warning continues for the intracoastal waters this
morning as wind gusts approach 45 kts. The outer waters will see
wind gusts in excess of 50kts for a time this morning, thus a
Storm Warning has been issued from 11z to 15z. Will likely need
to extend the Gale Warning into the outer waters late this morning
as Storm Warning expires. As winds diminish behind the system
expect that SCA will be issued this evening into Fri morning.
SHORT TERM: Small craft conditions are likely be ongoing Friday
morning as low pressure pushes into the Canadian Maritimes. Both
winds and seas will subside later in the day as the low pulls
away, making way for incoming high pressure. Winds will pick up
Saturday afternoon through Sunday, but outside of a few gusts up
to 25 kt, small craft conditions are not expected as we head into
next week. A Small Craft Advisory will likely be needed for at
least part of the day on Friday, but with headlines currently in
place, this will have to be handled by later shifts.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning until 7 PM EST this evening for MEZ001-
002.
Winter Storm Warning until 4 PM EST this afternoon for
MEZ003>006-010.
Winter Weather Advisory until 10 AM EST this morning for
MEZ011-031.
MARINE...Gale Warning until 11 AM EST this morning for ANZ052.
Storm Warning until 10 AM EST this morning for ANZ050-051.
&&
Near Term...Farrar
Short Term...Hastings
Long Term...Hastings
Aviation...Farrar/Hastings
Marine...Farrar/HastingsHazardous weather outlook, Dec 1, 4:03 AM EST, 4 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 403 AM EST THU DEC 1 2016 MEZ003>006-010-020915- NORTHERN SOMERSET-NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT- SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS- 403 AM EST THU DEC 1 2016 ...WINTER STORM WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ001-002-020915- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK- 403 AM EST THU DEC 1 2016 ...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR NORTHERN MAINE. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ011-031-020915- CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS- 403 AM EST THU DEC 1 2016 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND NORTH CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ015>017-029-030-032-020915- SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON- COASTAL HANCOCK-COASTAL WASHINGTON-NORTHERN WASHINGTON- 403 AM EST THU DEC 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EASTERN MAINE AND INTERIOR DOWNEAST MAINE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ052-020915- INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME- 403 AM EST THU DEC 1 2016 ...GALE WARNING IN EFFECT UNTIL 11 AM EST THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ050-051-020915- COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM- 403 AM EST THU DEC 1 2016 ...STORM WARNING IN EFFECT UNTIL 10 AM EST THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. STORM WARNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Dec 1, 6:35 AM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 635 AM EST THU DEC 1 2016 MEZ001>006-011400- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA... FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN... MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK... CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN...MILLINOCKET... EAST MILLINOCKET...PATTEN...MEDWAY...HOULTON...HODGDON... SHERMAN...SMYRNA MILLS 635 AM EST THU DEC 1 2016 ...HEAVY SNOW EXPECTED ACROSS NORTHERN MAINE THIS MORNING... PERIODS OF HEAVY SNOW WILL IMPACT MUCH OF NORTHERN MAINE THROUGH MID-MORNING. SNOWFALL RATES OF 1 TO 2 INCHES PER HOUR ARE EXPECTED. IMPACTED LOCATIONS INCLUDE BUT ARE NOT LIMITED TO HOULTON...PATTEN...PRESQUE ISLE...ASHLAND...AND FORT KENT. THIS HEAVY SNOW WILL QUICKLY ACCUMULATE ON AREA ROADWAYS...CREATING TREACHEROUS DRIVING CONDITIONS. SURFACES WILL BECOME VERY SLICK AND VISIBILITY WILL BE REDUCED TO BELOW A HALF MILE AT TIMES. PERSONS SHOULD AVOID TRAVELING THIS MORNING IF POSSIBLE. IF YOU MUST BE OUT...TURN YOUR HEADLIGHTS ON...SLOW DOWN...AND LEAVE PLENTY OF ROOM BETWEEN YOU AND THE CAR IN FRONT OF YOU. HASTINGS
Local storm report, Dec 1, 7:41 AM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
741 AM EST THU DEC 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 5 NNW NEW SWEDEN 47.01N 68.14W
11/30/2016 M7.8 INCH AROOSTOOK ME COCORAHS
24 HOUR SNOWFALL.
1146 PM SNOW CARIBOU - WFO 46.87N 68.01W
11/30/2016 M4.1 INCH AROOSTOOK ME CO-OP OBSERVER
24 HOUR SNOWFALL. CO-OP OBSERVER
0600 AM SNOW TOPSFIELD - COOP 45.42N 67.72W
12/01/2016 M3.2 INCH WASHINGTON ME CO-OP OBSERVER
24 HOUR SNOWFALL. CO-OP OBSERVER
0620 AM SNOW 1 WSW PRESQUE ISLE 46.68N 68.01W
12/01/2016 M1.2 INCH AROOSTOOK ME COCORAHS
24 HOUR SNOWFALL.
0627 AM SNOW MILLINOCKET WWTP 45.64N 68.67W
12/01/2016 M2.0 INCH PENOBSCOT ME CO-OP OBSERVER
24 HOUR SNOWFALL. CO-OP OBSERVER
0700 AM SNOW CARIBOU - WFO 46.87N 68.01W
12/01/2016 M1.8 INCH AROOSTOOK ME COOP/RIVER
0700 AM SNOW 5 NNW NEW SWEDEN 47.01N 68.14W
12/01/2016 M2.8 INCH AROOSTOOK ME COCORAHS
24 HOUR SNOWFALL.
0700 AM SNOW LILLE 47.28N 68.11W
12/01/2016 M1.0 INCH AROOSTOOK ME CO-OP OBSERVER
24 HOUR SNOWFALL. CO-OP OBSERVER
0700 AM SNOW DOVER-FOXCROFT - COOP 45.18N 69.25W
12/01/2016 M2.0 INCH PISCATAQUIS ME CO-OP OBSERVER
24 HOUR SNOWFALL. CO-OP OBSERVER
0700 AM SNOW 5 WNW ABBOT 45.22N 69.55W
12/01/2016 M4.5 INCH PISCATAQUIS ME COCORAHS
24 HOUR SNOWFALL.
0720 AM SNOW VAN BUREN - COOP 47.17N 67.93W
12/01/2016 M1.0 INCH AROOSTOOK ME CO-OP OBSERVER
24 HOUR SNOWFALL. CO-OP OBSERVER
&&
EVENT NUMBER CAR1601427
EVENT NUMBER CAR1601428
EVENT NUMBER CAR1601429
EVENT NUMBER CAR1601430
EVENT NUMBER CAR1601431
EVENT NUMBER CAR1601432
EVENT NUMBER CAR1601433
EVENT NUMBER CAR1601434
EVENT NUMBER CAR1601435
EVENT NUMBER CAR1601436
EVENT NUMBER CAR1601437
FMKThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 1, 4:04 AM EST | Storm Warning | CAR | 6 hr | |
| Dec 1, 9:33 AM EST | Special Weather Statement | CAR | Aroostook | 102 min |
| Dec 1, 11:20 AM EST | Special Weather Statement | CAR | Aroostook | 115 min |
| Dec 1, 3:08 PM EST | Small Craft Advisory | CAR | 24 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.